Opuscula Math. 39, no. 4 (2019), 497-541
https://doi.org/10.7494/OpMath.2019.39.4.497

 
Opuscula Mathematica

Decomposition of Gaussian processes, and factorization of positive definite kernels

Palle Jorgensen
Feng Tian

Abstract. We establish a duality for two factorization questions, one for general positive definite (p.d.) kernels \(K\), and the other for Gaussian processes, say \(V\). The latter notion, for Gaussian processes is stated via Ito-integration. Our approach to factorization for p.d. kernels is intuitively motivated by matrix factorizations, but in infinite dimensions, subtle measure theoretic issues must be addressed. Consider a given p.d. kernel \(K\), presented as a covariance kernel for a Gaussian process \(V\). We then give an explicit duality for these two seemingly different notions of factorization, for p.d. kernel \(K\), vs for Gaussian process \(V\). Our result is in the form of an explicit correspondence. It states that the analytic data which determine the variety of factorizations for \(K\) is the exact same as that which yield factorizations for \(V\). Examples and applications are included: point-processes, sampling schemes, constructive discretization, graph-Laplacians, and boundary-value problems.

Keywords: reproducing kernel Hilbert space, frames, generalized Ito-integration, the measurable category, analysis/synthesis, interpolation, Gaussian free fields, non-uniform sampling, optimization, transform, covariance, feature space.

Mathematics Subject Classification: 47L60, 46N30, 46N50, 42C15, 65R10, 05C50, 05C75, 31C20, 60J20.

Full text (pdf)

  1. D. Alpay, V. Bolotnikov, On tangential interpolation in reproducing kernel Hilbert modules and applications, [in:] Topics in interpolation theory, vol. 95, Oper. Theory Adv. Appl., Birkhäuser, Basel, 1997, 37-68.
  2. D. Alpay, V. Bolotnikov, H. Turgay Kaptanoğlu, The Schur algorithm and reproducing kernel Hilbert spaces in the ball, Linear Algebra Appl. 342 (2002), 163-186.
  3. D. Alpay, P. Dewilde, H. Dym, Lossless inverse scattering and reproducing kernels for upper triangular operators, [in:] Extension and interpolation of linear operators and matrix functions, vol. 47, Oper. Theory Adv. Appl., Birkhäuser, Basel, 1990, 61-135.
  4. D. Alpay, A. Dijksma, J. Rovnyak, H.S.V. de Snoo, Realization and factorization in reproducing kernel Pontryagin spaces, [in:] Operator theory, system theory and related topics, vol. 123, Oper. Theory Adv. Appl., Birkhäuser, Basel, 2001, 43-65.
  5. D. Alpay, C. Dubi, Some remarks on the smoothing problem in a reproducing kernel Hilbert space, J. Anal. Appl. 4 (2006) 2, 119-132.
  6. D. Alpay, H. Dym, On a new class of structured reproducing kernel spaces, J. Funct. Anal. 111 (1993) 1, 1-28.
  7. D. Alpay, P.E.T. Jorgensen, Stochastic processes induced by singular operators, Numer. Funct. Anal. Optim. 33 (2012) 7-9, 708-735.
  8. D. Alpay, P. Jorgensen, D. Levanony, A class of Gaussian processes with fractional spectral measures, J. Funct. Anal. 261 (2011) 2, 507-541.
  9. D. Alpay, P. Jorgensen, D. Levanony, On the equivalence of probability spaces, J. Theoret. Probab. 30 (2017) 3, 813-841.
  10. D. Alpay, P. Jorgensen, G. Salomon, On free stochastic processes and their derivatives, Stochastic Process. Appl. 124 (2014) 10, 3392-3411.
  11. D. Alpay, D. Levanony, On the reproducing kernel Hilbert spaces associated with the fractional and bi-fractional Brownian motions, Potential Anal. 28 (2008) 2, 163-184.
  12. D. Alpay, T.M. Mills, A family of Hilbert spaces which are not reproducing kernel Hilbert spaces, J. Anal. Appl. 1 (2003) 2, 107-111.
  13. N. Arcozzi, R. Rochberg, E. Sawyer, Carleson measures for the Drury-Arveson Hardy space and other Besov-Sobolev spaces on complex balls, Adv. Math. 218 (2008) 4, 1107-1180.
  14. N. Arcozzi, R. Rochberg, E. Sawyer, Two variations on the Drury-Arveson space, [in:] Hilbert spaces of analytic functions, vol. 51, CRM Proc. Lecture Notes, Amer. Math. Soc., Providence, RI, 2010, 41-58.
  15. N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337-404.
  16. W. Arveson, Subalgebras of \(C^*\)-algebras. III. Multivariable operator theory, Acta Math. 181 (1998) 2, 159-228.
  17. R. Balan, M. Begué, C. Clark, K. Okoudjou, Optimization methods for frame conditioning and application to graph Laplacian scaling, [in:] Frames and other bases in abstract and function spaces, Appl. Numer. Harmon. Anal., Birkhäuser/Springer, Cham, 2017, 27-45.
  18. X. Chen, Y. Hou, A sharp lower bound on the least signless Laplacian eigenvalue of a graph, Bull. Malays. Math. Sci. Soc. 41 (2018) 4, 2011-2018.
  19. X. Chang, H. Xu, Shing-Tung Yau, Spanning trees and random walks on weighted graphs, Pacific J. Math. 273 (2015) 1, 241-255.
  20. B. Currey, A. Mayeli, The orthonormal dilation property for abstract Parseval wavelet frames, Canad. Math. Bull. 56 (2013) 4, 729-736.
  21. M. D'Elia, M. Gunzburger, The fractional Laplacian operator on bounded domains as a special case of the nonlocal diffusion operator, Comput. Math. Appl. 66 (2013) 7, 1245-1260.
  22. D. Freeman, D. Poore, A.R. Wei, M. Wyse, Moving Parseval frames for vector bundles, Houston J. Math. 40 (2014) 3, 817-832.
  23. A. Ghosal, P. Deb, Quantum walks over a square lattice, Phys. Rev. A 98 (2018), 032104.
  24. S. Haeseler, M. Keller, D. Lenz, J. Masamune, M. Schmidt, Global properties of Dirichlet forms in terms of Green's formula, arXiv e-prints (2014).
  25. D. Han, W. Jing, D. Larson, P. Li, R.N. Mohapatra, Dilation of dual frame pairs in Hilbert \(C^*\)-modules, Results Math. 63 (2013) 1-2, 241-250.
  26. D. Han, K. Kornelson, D. Larson, E. Weber, Frames for undergraduates, vol. 40, Student Mathematical Library, American Mathematical Society, Providence, RI, 2007.
  27. S. Hersonsky, Boundary value problems on planar graphs and flat surfaces with integer cone singularities, I: The Dirichlet problem, J. Reine Angew. Math. 670 (2012), 65-92.
  28. T. Hida, Quadratic functionals of Brownian motion, J. Multivariate Anal. 1 (1971) 1, 58-69.
  29. T. Hida, Brownian Motion, vol. 11, Applications of Mathematics, Springer-Verlag, New York-Berlin, 1980.
  30. T. Hida, Stochastic variational calculus, [in:] Stochastic partial differential equations and their applications, vol. 176, Lect. Notes Control Inf. Sci., Springer, Berlin, 1992, 123-134.
  31. R.R. Holmes, H. Huang, Tin-Yau Tam, Asymptotic behavior of Iwasawa and Cholesky iterations, Linear Algebra Appl. 438 (2013) 10, 3755-3768.
  32. K. Itô, H.P. McKean, Jr., Diffusion Processes and Their Sample Paths, Die Grundlehren der Mathematischen Wissenschaften, Band 125, Academic Press Inc., Publishers, New York, 1965.
  33. K. Itô, Stochastic Processes: Lectures Diven at Aarhus University, Springer-Verlag, Berlin, 2004 (reprint of the 1969 original, edited and with a foreword by O.E. Barndorff-Nielsen and K. Sato).
  34. O.G. Jørsboe, Equivalence or Singularity of Gaussian Measures on Function Spaces, Various Publications Series, no. 4, Matematisk Institut, Aarhus Universitet, Aarhus, 1968.
  35. P.E.T. Jorgensen, Harmonic Analysis: Smooth and Non-smooth, CBMS Regional Conference Series in Mathematics, Conference Board of the Mathematical Sciences, 2018.
  36. P.E.T. Jorgensen, E.P.J. Pearse, Geľfand triples and boundaries of infinite networks, New York J. Math. 17 (2011), 745-781.
  37. P.E.T. Jorgensen, E.P.J. Pearse, Spectral comparisons between networks with different conductance functions, J. Operator Theory 72 (2014) 1, 71-86.
  38. P.E.T. Jorgensen, E.P.J. Pearse, Continuum versus discrete networks, graph Laplacians, and reproducing kernel Hilbert spaces, J. Math. Anal. Appl. 469 (2019) 2, 765-807.
  39. P.E.T. Jorgensen, S. Pedersen, Dense analytic subspaces in fractal \(L^2\)-spaces, J. Anal. Math. 75 (1998), 185-228.
  40. P. Jorgensen, S. Pedersen, F. Tian, Spectral theory of multiple intervals, Trans. Amer. Math. Soc. 367 (2015) 3, 1671-1735.
  41. P. Jorgensen, S. Pedersen, F. Tian, Extensions of Positive Definite Functions: Applications and Their Harmonic Analysis, vol. 2160, Lecture Notes in Mathematics, Springer, Cham, 2016.
  42. P. Jorgensen, F. Tian, Discrete reproducing kernel Hilbert spaces: sampling and distribution of Dirac-masses, J. Mach. Learn. Res. 16 (2015), 3079-3114.
  43. P. Jorgensen, F. Tian, Infinite networks and variation of conductance functions in discrete Laplacians, J. Math. Phys. 56 (2015) 4, 043506.
  44. P. Jorgensen, F. Tian, Graph Laplacians and discrete reproducing kernel Hilbert spaces from restrictions, Stoch. Anal. Appl. 34 (2016) 4, 722-747.
  45. P. Jorgensen, F. Tian, Nonuniform sampling, reproducing kernels, and the associated Hilbert spaces, Sampl. Theory Signal Image Process. 15 (2016), 37-72.
  46. P. Jorgensen, F. Tian, Positive definite kernels and boundary spaces, Adv. Oper. Theory 1 (2016) 1, 123-133.
  47. P. Jorgensen, F. Tian, Generalized Gramians: creating frame vectors in maximal subspaces, Anal. Appl. (Singap.) 15 (2017) 1, 123-135.
  48. P. Jorgensen, F. Tian, Transfer operators, induced probability spaces, and random walk models, Markov Process. Related Fields 23 (2017) 2, 187-210.
  49. P. Jorgensen, F. Tian, Infinite weighted graphs with bounded resistance metric, Math. Scand. 123 (2018) 1, 5-38.
  50. P.E.T. Jorgensen, Myung-Sin Song, Infinite-dimensional measure spaces and frame analysis, Acta Appl. Math. 155 (2018), 41-56.
  51. P.E.T. Jorgensen, Myung-Sin Song, Markov chains and generalized wavelet multiresolutions, J. Anal. 26 (2018) 2, 259-283.
  52. V. Kaftal, D.R. Larson, S. Zhang, Operator-valued frames, Trans. Amer. Math. Soc. 361 (2009) 12, 6349-6385.
  53. A.N. Kolmogorov, On logical foundations of probability theory, [in:] Probability theory and mathematical statistics, vol. 1021, Lecture Notes in Math., Springer, Berlin, 1983, 1-5.
  54. A.N. Kolmogorov, Ju.A. Rozanov, On a strong mixing condition for stationary Gaussian processes, Teor. Verojatnost. i Primenen 5 (1960), 222-227.
  55. C. Kreuzer, Reliable and efficient a posteriori error estimates for finite element approximations of the parabolic \(p\)-Laplacian, Calcolo 50 (2013) 2, 79-110.
  56. D.P. Kroese, T. Brereton, T. Taimre, Z.I. Botev, Why the monte carlo method is so important today, Wiley Interdisciplinary Reviews: Computational Statistics 6 (2014) 6, 386-392.
  57. G. Kutyniok, K.A. Okoudjou, F. Philipp, E.K. Tuley, Scalable frames, Linear Algebra Appl. 438 (2013) 5, 2225-2238.
  58. H.A. Lay, Z. Colgin, V. Reshniak, A.Q.M. Khaliq, On the implementation of multilevel Monte Carlo simulation of the stochastic volatility and interest rate model using multi-GPU clusters, Monte Carlo Methods Appl. 24 (2018) 4, 309-321.
  59. M.Z. Nashed, Q. Sun, Function spaces for sampling expansions, [in:] Multiscale signal analysis and modeling, Springer, New York, 2013, 81-104.
  60. Z. Nashed, Operator parts and generalized inverses of linear manifolds with applications, [in:] Trends in theory and practice of nonlinear differential equations, vol. 90, Lecture Notes in Pure and Appl. Math., Dekker, New York, 1984, 395-412.
  61. B. Ning, X. Peng, The Randić index and signless Laplacian spectral radius of graphs, Discrete Math. 342 (2019) 3, 643-653.
  62. J. von Neumann, I.J. Schoenberg, Fourier integrals and metric geometry, Trans. Amer. Math. Soc. 50 (1941), 226-251.
  63. K.A. Okoudjou, Preconditioning techniques in frame theory and probabilistic frames, [in:] Finite frame theory, vol. 73, Proc. Sympos. Appl. Math., Amer. Math. Soc., Providence, RI, 2016, 105-142.
  64. K.R. Parthasarathy, K. Schmidt, Stable positive definite functions, Trans. Amer. Math. Soc. 203 (1975), 161-174.
  65. V.I. Paulsen, M. Raghupathi, An introduction to the theory of reproducing kernel Hilbert spaces, vol. 152, Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, 2016.
  66. I.Z. Pesenson, Paley-Wiener-Schwartz nearly Parseval frames on noncompact symmetric spaces, [in:] Commutative and noncommutative harmonic analysis and applications, vol. 603, Contemp. Math. Amer. Math. Soc., Providence, RI, 2013, 55-71.
  67. Z. Qiu, M.Y. Li, Z. Shen, Global dynamics of an infinite dimensional epidemic model with nonlocal state structures, J. Differential Equations 265, (2018) 10, 5262-5296.
  68. G.J. Rodgers, K. Austin, B. Kahng, D. Kim, Eigenvalue spectra of complex networks, J. Phys. A 38 (2005) 43, 9431-9437.
  69. I.J. Schoenberg, Interpolating splines as limits of polynomials, Linear Algebra Appl. 52/53 (1983), 617-628.
  70. F.A. Shah, L. Debnath, Tight wavelet frames on local fields, Analysis (Berlin) 33 (2013) 3, 293-307.
  71. M. Skopenkov, The boundary value problem for discrete analytic functions, Adv. Math. 240 (2013), 61-87.
  72. S. Smale, Ding-Xuan Zhou, Learning theory estimates via integral operators and their approximations, Constr. Approx. 26 (2007) 2, 153-172.
  73. B. Sz.-Nagy, C. Foias, H. Bercovici, L. Kérchy, Harmonic analysis of operators on Hilbert space, Universitext, Springer, New York, enlarged edition, 2010.
  74. J. Weston, Statistical learning theory in practice, [in:] Empirical Inference, Springer, Heidelberg, 2013, 81-93.
  75. C. Wickman, K. Okoudjou, Duality and geodesics for probabilistic frames, Linear Algebra Appl. 532 (2017), 198-221.
  76. H. Zhang, Y. Xu, J. Zhang, Reproducing kernel Banach spaces for machine learning, J. Mach. Learn. Res. 10 (2009), 2741-2775.
  • Communicated by P.A. Cojuhari.
  • Received: 2019-01-07.
  • Revised: 2019-02-24.
  • Accepted: 2019-02-25.
  • Published online: 2019-05-23.
Opuscula Mathematica - cover

Cite this article as:
Palle Jorgensen, Feng Tian, Decomposition of Gaussian processes, and factorization of positive definite kernels, Opuscula Math. 39, no. 4 (2019), 497-541, https://doi.org/10.7494/OpMath.2019.39.4.497

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.